The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

A Minnesota woman sued the New England Compounding Center this week after receiving a steroid injection that may be one in the batch of tainted vials blamed for a fungal meningitis outbreak, the Associated Press (AP) reported.

The federal lawsuit may be the first in response to the outbreak. The woman claims she experienced headaches and nausea after receiving methylprednisolone acetate injections for chronic back pain. The Minnesota Department of Health later informed her that she may have received a contaminated shot. She has since undergone a painful spinal tap to test for fungal meningitis.

The lawsuit seeks a class-action status that would represent more people in Minnesota who were injured by the potentially tainted drug.

Fungal meningitis occurs when the membranes that surround and protect the brain and spinal cord are infected with a fungus and become inflamed. This type of meningitis can develop when fungus travels into the central nervous system from the bloodstream. Symptoms include headache, nausea, fever, neck stiffness, confusion, dizziness and discomfort from bright lights.

Methylprednisolone acetate is an anti-inflammatory steroid. One of the common methylprednisolone uses is to relieve back pain.

Patients who may have received a contaminated methylprednisolone acetate injection are urged to seek medical attention right away.

Comments are closed.

Of Interest